REGION – Medical experts and toxicologists are speaking out after a San Diego County Sheriff‘s deputy allegedly overdosed last week following a seemingly brief exposure to the drug during a search and seizure.
The Sheriff’s Department released bodycam footage of the July 3 incident on Aug. 5 in a news release titled “The Dangers of Fentanyl – Public Safety Video.”
According to the department, Deputy David Faiivae and his field training officer, Corporal Scott Crane, seized what deputies said was confirmed to be synthetic opioid fentanyl, which resulted in more than 36,000 deaths in the U.S. in 2019, according to the Centers for Disease Control and Prevention (CDC).
The footage shows Faiivae standing near the fentanyl and quickly collapsing to the ground.
Crane then administered naloxone, also known as Narcan, to Faiivae. The FDA-approved drug is meant to counteract the effects of an opioid overdose.
“My trainee was exposed to fentanyl and nearly died,” Crane said in the video.
The video ends with Sheriff Bill Gore warning that “being exposed to just a few small grains of fentanyl could have deadly consequences.”
The story, however, drew criticism from medical experts and toxicologists who claim that the video perpetuates misinformation about the drug.
Ryan Marino, medical director for toxicology and addiction at University Hospitals in Cleveland, gained attention for his tweets regarding the incident, saying that the only way to overdose on fentanyl is from injecting, snorting or ingesting it.
Marino told The Coast News that he had two main concerns when watching the video.
“Fentanyl toxicity, and any opioid overdose, is a purely clinical diagnosis meaning that it is made based on a specific set of symptoms. The affected officer never stops breathing on his own, which would be the hallmark of opioid toxicity,” Marino said. “The fact that his pupils remain normal size and he has rigid arms and even seems to sniff in when the naloxone is sprayed only add to this point.”
Marino added that it is “physically impossible” to overdose from fentanyl exposure, meaning that simply touching fentanyl could not cause overdose, or get into the air to cause overdose from proximity, due to its well-known low vapor pressure.
“Reports like this one also advance the narrative that people who use drugs are contaminated or contagious and not only impede appropriate responses that they get when they experience an overdose (either avoiding resuscitating then due to concern for “exposure” or delaying with unnecessary and wasteful PPE) when time is critical. And equally disturbingly these claims are used to increase criminalization of people who use drugs,” Marino said.
In this particular incident, some medical experts are even speculating that Faiivae may have had some sort of panic attack or PTSD episode related to being in close proximity to the dangerous drug.
Iain McIntyre, the former chief toxicologist at the San Diego County medical examiner’s office, told The Coast News, however, that, although he thinks a fentanyl overdose is improbable in this case, he also didn’t see signs of a panic attack while watching the video.
“I don’t believe it can be absorbed through the skin in a powder form – in liquid form, more likely. I believe it is possible to inhale, but it would have to be a very potent powder,” McIntyre said. “I believe fentanyl could do that, but I do agree with what the experts are saying now that I don’t think anyone’s ever seen it.”
“Some experts said that sounds more like a panic attack, but it did not look like a panic attack to me, but no one can know unless they do the appropriate testing,” McIntyre continued. “The guy looked pretty calm, he didn’t show any signs of anxiety. He just fell backward.”
A study published in the International Journal of Drug Policy back in June shows that “many officers nationwide falsely believe skin exposure to fentanyl on-scene is deadly.”
The study, conducted by researchers at RTI International (RTI), a nonprofit research institute, and University of California San Diego, and published in the International Journal of Drug Policy, “highlights a concerning lack of knowledge in law enforcement departments about the lack of danger posed by fentanyl exposure through the skin.”
“Family members may be more likely now to be more cautious with this sort of reaction, but then I saw the alternative is that, you know, some first responders might become more paranoid and more fearful of handling these things, and that’s a reasonable response,” McIntyre said.
The San Diego County Sheriff’s department could not be reached for comment but released the following statement along with other documents on Aug. 10: “We have received inquiries into the authenticity and accuracy of the video message. The video was created from an actual incident involving our deputy as he processed a white powdery substance that tested positive for Fentanyl.”